Wisconsin, 2011

Funnel Clouds in Wisconsin, August 8, 2011

August 8, 2011 · NWS GRB · 2 events in 1 county or zone

Funnel clouds formed as cumulus clouds developed along the lake breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Funnel clouds formed as cumulus clouds developed along the lake breeze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 8, 1:18 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 8, 1:18 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
218 PM CDT MON AUG 8 2011

.SHORT TERM...TONIGHT AND TUESDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A SHORTWAVE
TROUGH ABOUT TO MOVE OVER THE WISCONSIN/ILLINOIS BORDER THIS
AFTERNOON.  WEAK MID-LEVEL MOISTURE ADVECTION...WEAK SURFACE
CONVERGENCE...AND AN UNCAPPED ATMOSPHERE ARE LEADING TO ISOLATED
SHOWER DEVELOPMENT ACROSS MUCH OF THE FORECAST AREA.  GREATER
COVERAGE OF SHOWERS TIED TO THE SHORTWAVE ARE ALSO PUSHING NE INTO
EAST-CENTRAL WISCONSIN.  UPSTREAM...A COLD FRONT IS SHIFTING EAST
OVER MINNESOTA AND GENERATING STORMS THAT ARE PASSING INTO THE
ARROWHEAD.  INSTABILITY HAS BEEN BUILDING AHEAD OF THE FRONT AND
ANTICIPATE STORMS WILL BECOME STRONGER THROUGH THE REST OF THE
AFTERNOON.  AS THE FEATURES MOVE EAST...PRECIP AND SEVERE WEATHER
CHANCES ARE THE MAIN FORECAST CONCERNS.

TONIGHT...SHORTWAVE TROUGH MOVING OVER SOUTHERN WISCONSIN AND
NORTHERN ILLINOIS WILL MOVE TO THE EAST IN THE EVENING.  WEAK
FORCING FROM THIS WAVE...MID-LEVEL MOISTURE ADVECTION...AND SURFACE
CONVERGENCE WILL LEAD TO A CONTINUED CHANCE OF ISOLATED SHOWER
ACTIVITY OVER FAR NE WISCONSIN AND E-C WISCONSIN FOR A COUPLE HOURS
IN THE EVENING.  MEANWHILE...COLD FRONT OVER THE NORTHERN PLAINS
WILL MOVE TO THE EAST INTO N-C WISCONSIN BY MIDNIGHT AND NORTHEAST
WISCONSIN BY SUNRISE.  STRONG CONVECTION IS POSSIBLE ALONG THE FRONT
LATER THIS AFTERNOON AND EARLY THIS EVENING THANKS TO 1500 J/KG OF
ML CAPE PROJECTED OVER NE MINNESOTA AND NW WISCONSIN. INSTABILITY
WILL BE WEAKENING WITH LOSS OF DAYTIME HEATING BUT NOT OUT OF THE
QUESTION THAT A STRONG STORM WILL MAKE A RUN AT N-C WISCONSIN THIS
EVENING.  WILL ADD IT TO THE HWO.  SHOWERS AND STORMS WILL BE
DIMINISHING AS THEY HEAD TO THE EAST OVERNIGHT.  BETTER CHANCES WILL
BE ACROSS THE NORTH.  LOWS FROM THE UPPER 50S NORTH TO MID 60S
SOUTH.

TUESDAY...SURFACE COOL FRONT WILL STILL HAVE TO PASS ACROSS NE
WISCONSIN DURING THE MORNING...BUT THE 850 AND 700MB FRONT WILL HAVE
ALREADY PASSED TO THE EAST...SO THINK PRECIP CHANCES WILL HAVE
MOSTLY CONCLUDED BY 12Z.  BUT WILL LEAVE A SLIGHT CHANCE ALONG THE
LAKE MICHIGAN SHORELINE JUST IN CASE ITS A TAD SLOWER THAN PROGGED.
THEREAFTER...STRATO-CU DECK OVER NORTH DAKOTA WILL CONTINUE TO SHIFT
SE ACROSS THE FORECAST AREA.  INCREASING LOW LEVEL LAPSE RATES AND
LOW LEVEL MOISTURE WILL LEAD TO A BKN-OVC CLOUD SHIELD OVER N-C
WISCONSIN...AND AT LEAST SCT OVER CENTRAL AND NORTHEAST WISCONSIN.
ISOLATED SHOWERS ARE ALSO POSSIBLE ONCE THE STRATO-CU DECK
ARRIVES...BETTER CHANCES OVER N-C WISCONSIN.  DO NOT FIGURE N-C
WISCONSIN WILL WARM UP TOO MUCH FROM THE OVERNIGHT LOWS WITH CLOUDS
ARRIVING IN THE MORNING.  HIGHS IN THE UPPER 60S NORTH TO UPPER 70S
SE.

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY.

UPPER PATTERN WILL CONTINUE TO BE CHARACTERIZED BY GENERAL RIDGING
IN THE WEST AND TROF IN THE EASTERN PART OF NOAM. NEXT SHORTWV
TROF TO RIDE ALONG THE WNW FLOW WILL AFFECT AREA FRIDAY-SATURDAY. VERY
GOOD AGREEMENT BETWEEN LATEST 08/12Z MODEL RUNS AND MODEL/ENSEMBLE
RUNS FROM 08/00Z WITH THIS NEXT FEATURE.

BETWEEN WEDNESDAY AND FRIDAY...LITTLE CHANGE NEEDED TO FORECAST.
WEAK SHORTWV RIDGING ON THURSDAY SHOULD MAKE FOR THE MILDEST DAY
OF THE LONG TERM PERIOD.

INCREASED POPS A BIT FOR THE LATE WEEK SYSTEM NOW THAT WE HAVE
BETTER AGREEMENT AMONG THE MODELS. ENOUGH INSTABILITY SHOULD YIELD
SCATTERED STORMS FRIDAY AFTERNOON. CLOUD COVER AND LOW HEIGHTS SHOULD
KEEP MAX TEMPS ON THE COOL SIDE SATURDAY.

IN GENERAL...LITTLE CHANGES NEEDED TO PREVIOUS FORECAST.
&&

.AVIATION...ISOLATED SHOWERS POPPING HAVE MOST POTENTIAL TO IMPACT
CENTRAL AND EAST-CENTRAL WISCONSIN TAF SITES THIS AFTERNOON...THOUGH
WILL MAINTAIN PREVAILING VFR CONDITIONS.  COLD FRONT MOVES OVER THE
AREA TONIGHT.  SOME SHOWERS AND STORMS ARE LIKELY TO REACH INTO RHI
THIS EVENING.  SOME MAY CONTAIN SMALL HAIL AND GUSTY WINDS.  CHANCES
OF SHOWERS AND STORMS DIMINISHES SOUTH AND EAST BUT HAVE TO LEAVE A
CHANCE IN THE FORECAST.  UPSTREAM OBS SUGGEST A FEW HOUR PERIOD OF
MVFR CIGS ALONG AND BEHIND THE FRONT LATE THIS EVENING INTO THE
OVERNIGHT BEFORE SOME CLEARING ARRIVES IN THE DRY SLOT.  MVFR CLOUD
DECK THEN SURGES SOUTHEAST OUT OF MINNESOTA TOMORROW MORNING WITH
ONLY SLIGHTLY IMPROVING CIGS THROUGH THE DAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MPC/JKL
Hazardous weather outlook, Aug 8, 1:23 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
223 PM CDT MON AUG 8 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
223 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH-CENTRAL AND
NORTHEAST WISCONSIN WHEN A COLD FRONT PASSES ACROSS THE STATE.
STRONG TO SEVERE STORMS ARE ANTICIPATED TO DEVELOP OVER NORTHWEST
WISCONSIN LATER THIS AFTERNOON ALONG THE FRONT. AS STORMS WEAKEN
AS THEY MOVE EAST THIS EVENING...AN ISOLATED SEVERE STORM WITH
DAMAGING WINDS AND LARGE HAIL MAY REACH INTO FAR NORTH-CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS FRIDAY. IT IS TOO EARLY TO
MAKE A MEANINGFUL ASSESSMENT ON THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER FAR NORTH-CENTRAL WISCONSIN TONIGHT.

LMZ521-522-541>543-091930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
223 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MPC/JKL

The radar

The Green Bay radar (KGRB), 44 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Calumet

When
August 8, 1:30 PM CST to 1:40 PM CST
Where
Calumet County, 5 mi N of Chilton
Reported by
Law Enforcement
Coordinates
44.102, -88.170

A county sheriff saw two funnel clouds several miles north of Chilton. The funnels were also seen by the public from the village of Potter.

Funnel Cloud, Calumet

When
August 8, 4:30 PM CST to 4:35 PM CST
Where
Calumet County, Harrison
Reported by
Public
Coordinates
44.130, -88.280

A well developed funnel cloud was videotaped by the public near Harrison.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320289, 320295.